Advertisement

Scheduling of Non-Colliding Random Walks

  • Riddhipratim BasuEmail author
  • Vladas Sidoravicius
  • Allan Sly
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 300)

Abstract

On the complete graph \(\mathcal{{K}}_M\) with \(M \ge 3\) vertices consider two independent discrete time random walks \(\mathbb {X}\) and \(\mathbb {Y}\), choosing their steps uniformly at random. A pair of trajectories \(\mathbb {X} = \{ X_1, X_2, \dots \}\) and \(\mathbb {Y} = \{Y_1, Y_2, \dots \}\) is called non-colliding, if by delaying their jump times one can keep both walks at distinct vertices forever. It was conjectured by P. Winkler that for large enough M the set of pairs of non-colliding trajectories \(\{\mathbb {X},\mathbb {Y} \} \) has positive measure. N. Alon translated this problem to the language of coordinate percolation, a class of dependent percolation models, which in most situations is not tractable by methods of Bernoulli percolation. In this representation Winkler’s conjecture is equivalent to the existence of an infinite open cluster for large enough M. In this paper we establish the conjecture building upon the renormalization techniques developed in [4].

Keywords

Dependent percolation Renormalization 

Notes

Acknowledgements

This work was completed when R.B. was a graduate student at the Department of Statistics at UC Berkeley and the result in this paper appeared in Chap. 3 of his Ph.D. dissertation at UC Berkeley: Lipschitz Embeddings of Random Objects and Related Topics, 2015. During the completion of this work R. B. was supported by UC Berkeley graduate fellowship, V. S. was supported by CNPq grant Bolsa de Produtividade, and A.S. was supported by NSF grant DMS–1352013. R.B. is currently supported by an ICTS-Simons Junior Faculty Fellowship and a Ramanujan Fellowship from Govt. of India and A.S. is supported by a Simons Investigator grant.

References

  1. 1.
    Abete, T., de Candia, A., Lairez, D., Coniglio, A.: Percolation model for enzyme gel degradation. Phys. Rev. Letters 93, 228301 (2004)CrossRefGoogle Scholar
  2. 2.
    Omer, A., Holroyd, A., Martin, J., Winkler, P., Wilson, D.: Avoidance coupling. Electron. Commun. Probab. 18, 1–13 (2013)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Balister, P.N., Bollobás, B., Stacey, A.M.: Dependent percolation in two dimensions. Probab. Theory Related Fields 117, 495–513 (2000)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Basu, R., Sly, A.: Lipschitz embeddings of random sequences. Prob. Th. Rel. Fields 159(3–4), 721–775 (2014)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Brightwell, G.R., Winkler, P.: Submodular percolation. SIAM J. Discret. Math. 23(3), 1149–1178 (2009)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Coppersmith, D., Tetali, P., Winkler, P.: Collisions among random walks on a graph. SIAM J. Discrete Math. 6, 363–374 (1993)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Diaconis, P., Freedman, D.: On the statistics of vision: the Julesz conjecture. J. Math. Psychol. 24(2), 112–138 (1981)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Gács, P.: The clairvoyant demon has a hard task. Comb. Probab. Comput. 9(5), 421–424 (2000)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Gács, P.: Compatible sequences and a slow Winkler percolation. Combin. Probab. Comput. 13(6), 815–856 (2004)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Gács, P.: Clairvoyant scheduling of random walks. Random Struct. Algorithms 39, 413–485 (2011)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Gács, P.: Clairvoyant embedding in one dimension. Random Struct. Alg. 47, 520–560 (2015)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Grimmett, G.: Three problems for the clairvoyant demon. Preprint arXiv:0903.4749 (2009)
  13. 13.
    Grimmett, G.R., Liggett, T.M., Richthammer, T.: Percolation of arbitrary words in one dimension. Random Struct. Algorithms 37(1), 85–99 (2010)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Kesten, H., de Lima, B., Sidoravicius, V., Vares, M.E.: On the compatibility of binary sequences. Comm. Pure Appl. Math. 67(6), 871–905 (2014)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Moseman, E., Winkler, P.: On a form of coordinate percolation. Comb. Probab. Comput. 17, 837–845 (2008)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Peled, R.: On rough isometries of Poisson processes on the line. Ann. Appl. Probab. 20, 462–494 (2010)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Pete, G.: Corner percolation on \(\mathbb{Z}^2\) and the square root of 17. Ann. Probab. 36(5), 1711–1747 (2008)Google Scholar
  18. 18.
    Rolla, L., Werner, W.: Percolation of Brownian loops in three dimensions (in preparation)Google Scholar
  19. 19.
    Symanzik, K.: Euclidean quantum field theory. In: Jost, R. (ed.) Local Quantum Theory. Academic Press, Cambridge (1969)Google Scholar
  20. 20.
    Sznitman, A.-S.: Vacant set of random interlacement and percolation. Ann. Math. 171(3), 2039–2087 (2010)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Winkler, P.: Dependent percolation and colliding random walks. Rand. Struct. Alg. 16(1), 58–84 (2000)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2019

Authors and Affiliations

  • Riddhipratim Basu
    • 1
    Email author
  • Vladas Sidoravicius
    • 2
    • 3
  • Allan Sly
    • 4
  1. 1.International Centre for Theoretical SciencesTata Institute of Fundamental ResearchBangaloreIndia
  2. 2.Courant Institute of Mathematical SciencesNew YorkUSA
  3. 3.NYU-ECNU Institute of Mathematical Sciences at NYU ShanghaiShanghaiChina
  4. 4.Department of MathematicsPrinceton UniversityPrincetonUSA

Personalised recommendations